Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Bismarck, ND

May 2, 200823 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 2, 2008, 5:22 AM CDT for 23 counties in North Dakota. It took effect at May 2, 2008, 10:52 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 5:22 AM CDT (10:22 UTC)
In effect from
May 2, 2008, 10:52 AM CDT
Expired
May 2, 2008, 9:00 PM CDT
In force
10 hr
Issued by
NWS Bismarck, ND
All 23 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stark County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 021022
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
522 AM CDT FRI MAY 2 2008


NDZ001>005-009>013-017>019-021>023-025-021830-
/O.NEW.KBIS.FW.W.0017.080502T1700Z-080503T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
522 AM CDT FRI MAY 2 2008 /422 AM MDT FRI MAY 2 2008/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING. 

DRY GRASSLANDS AND STRONG NORTH TO NORTHEAST WINDS COMBINED WITH
LOW RELATIVE HUMIDITIES WILL CREATE RED FLAG CONDITIONS ACROSS
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EARLY
TONIGHT.   

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED WHICH WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS83 KBIS 021552
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1052 AM CDT FRI MAY 2 2008

NDZ020-033>037-030000-
/O.EXA.KBIS.FW.W.0017.080502T1700Z-080503T0200Z/
OLIVER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
1052 AM CDT FRI MAY 2 2008 /952 AM MDT FRI MAY 2 2008/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

DRY GRASSLANDS AND STRONG NORTH TO NORTHEAST WINDS COMBINED WITH
LOW RELATIVE HUMIDITIES WILL CREATE RED FLAG CONDITIONS ACROSS
PORTIONS OF SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EARLY
TONIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED WHICH WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NDZ001>005-009>013-017>019-021>023-025-030000-
/O.CON.KBIS.FW.W.0017.080502T1700Z-080503T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
1052 AM CDT FRI MAY 2 2008 /952 AM MDT FRI MAY 2 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

DRY GRASSLANDS AND STRONG NORTH TO NORTHEAST WINDS COMBINED WITH
LOW RELATIVE HUMIDITIES WILL CREATE RED FLAG CONDITIONS ACROSS
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EARLY
TONIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED WHICH WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 022044
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT FRI MAY 2 2008

NDZ001>005-009>013-017>023-025-033>037-030200-
/O.CON.KBIS.FW.W.0017.000000T0000Z-080503T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
344 PM CDT FRI MAY 2 2008 /244 PM MDT FRI MAY 2 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

DRY GRASSLANDS AND STRONG NORTH TO NORTHEAST WINDS...COMBINED
WITH LOW RELATIVE HUMIDITIES...WILL CREATE RED FLAG CONDITIONS
ACROSS PORTIONS OF SOUTH CENTRAL NORTH DAKOTA THROUGH EARLY THIS
EVENING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED WHICH WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 030207
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT FRI MAY 2 2008

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

.STRONG NORTHERLY WINDS HAVE CALMED CONSIDERABLY...AND SHOULD
REMAIN AROUND BELOW RED FLAG WARNING CRITERIA AROUND 5 TO 10 MPH
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH SATURDAY MORNING.

NDZ001>005-009>013-017>023-025-033>037-030315-
/O.EXP.KBIS.FW.W.0017.000000T0000Z-080503T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
907 PM CDT FRI MAY 2 2008 /807 PM MDT FRI MAY 2 2008/

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

STRONG NORTHERLY WINDS HAVE CALMED CONSIDERABLY...AND SHOULD
REMAIN AROUND BELOW RED FLAG WARNING CRITERIA AROUND 5 TO 10 MPH
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH SATURDAY MORNING.

$$

JWS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 2, 3:03 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 2, 3:03 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
303 AM CDT FRI MAY 2 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SNOW AND WINDS CONTINUE TO BE THE PROBLEM THIS MORNING. THE
SURFACE LOW IS CURRENTLY IN EASTERN SOUTH DAKOTA...AND IS A VERY
STRONG SYSTEM WHICH IS KEEPING THE WINDS UP ACROSS SOUTHWEST AND
SOUTH CENTRAL ND THIS MORNING. THE LOW WILL BE SLOW TO MOVE OUT OF
THE AREA SO WILL KEEP A WIND ADVISORY OUT FOR SOUTHWEST AND
CENTRAL ND THROUGH EARLY EVENING. BUFR SOUNDINGS SHOW LOW LEVEL
WINDS SOUTH OF BISMARCK AND JAMESTOWN UP TO 50 KTS THIS
MORNING. AS TEMPS RISE...COULD SEE SOME MOMENTUM TRANSFER AS
OCCURRED YESTERDAY WITH GUSTS OVER 50 MPH. HETTINGER CURRENTLY HAS
HEAVY RAIN...WHICH CHANGED FROM SNOW EARLIER. WILL KEEP THE SNOW
AND BLOWING SNOW ADVISORY GOING FORM ADAMS...SLOPE...AND BOWMAN
COUNTIES THIS MORNING DUE TO THE CONTINUED POTENTIAL FOR SNOW AND
WINDS. THE MODELS ARE DOING WELL IN SHOWING THE WRAP AROUND
PRECIPITATION NOW OVER THE SOUTHERN PORTION OF THE FORECAST AREA.
EXPECT THAT THE PRECIPITATION HAS ALMOST REACHED ITS NORTHERN
LIMIT AND THE PRECIP SHOULD BEGIN TO TRANSITION SOUTH AS THE LOW
MOVES EAST TODAY.  THE SYSTEM WILL EXIT THE AREA BY LATE AFTERNOON
AND HIGH PRESSURE WILL MOVE OVER THE STATE. THE REMAINDER OF THE
FORECAST PERIOD WILL SEE SLIGHT RIDGING ALOFT TO THE WEST WITH AN
UPPER LEVEL LOW OVER HUDSON BAY. THIS WILL PUT ND IN NORTHWEST
FLOW ALOFT...AND ALTHOUGH LOOK MAINLY DRY NOW...TQ INDEX BOTH
SATURDAY AND SUNDAY AFTERNOON HINT AT POTENTIAL FOR CONVECTION.
LOW DEW POINTS WILL HINDER ANY CU DEVELOPMENT...BUT WILL BEAR
WATCHING. AFTERNOON RELATIVE HUMIDITIES WILL DROP INTO THE 20S AND
COMBINED WITH THE STRONG WINDS...APPROACH RED FLAG WARNING
CRITERIA. WILL NOT ISSUE A WARNING...BUT WILL ALSO HAVE TO BE
WATCHED.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
THE WEATHER PATTERN STARTS OFF QUITE SIMILAR WITH THE GFS AND ECMWF
RUNS ON MONDAY WITH A CLOSED UPPER LOW OVER HUDSON BAY AND A SW
STATES CUTOFF LOW IN PLACE. BY LATE TUESDAY THE SW CUTOFF LOW
BECOMES AN OPEN WAVE AND THE ECMWF MOVES IT TO NEW MEXICO WHILE THE
GFS HOLDS IT BACK AS A CLOSED UPPER LOW. BOTH MODELS KEEP SOME FORM
OF THE HUDSON BAY LOW IN PLACE DURING THIS TIME. BY THURSDAY MORNING
NEW UPPER ENERGY DEVELOPS AS CLOSED UPPER LOW IN THE NW STATES AS
PER THE ECMWF BUT THE GFS SHOWS BROAD SHORTWAVE ENERGY IN THIS AREA
INT OTHER NORTHERN ROCKIES. BOTH MODELS DISAGREE A BIT WITH THIS NEXT
FEATURE AS TH ECMWF DIVES THE NW STATES ENERGY SOUTHEAST WHILE THE
GFS MOVES RIGHT ACROSS THE NRN PLAINS BY THURSDAY. HAVE KEPT SLIGHT
CHANCE OF POPS IN FOR LATE WEDNESDAY AND THURSDAY. OVERALL MAX TEMPS
IN THE 60 TO 65 DEGREE RANGE WITH LOWS FROM 35 TO 45.

&&

.AVIATION...NO REAL AVIATION CONCERNS AS SOME AREAS HAVE MVFR
CEILINGS WHILE OTHER LOCATIONS EXPERIENCE VFR CONDITIONS. THE ONLY
CONCERN IS THE BRISK LOW LEVEL WINDS WHICH MAY CAUSE LANDING AND
TAKEOFF TROUBLE FOR AIRCRAFT OVER NORTH DAKOTA AS A RESULT OF THE
BRISK EASTERLY WINDS. I FEEL THESE WINDS WILL GRADUALLY SUBSIDE
DURING THE MORNING HOURS AND SKIES WILL BE FROM 10,000 TO 12,000
FEET IN THE NORTH AND REMAIN MOSTLY CLOUDY WITH CEILINGS AROUND
4,500 FEET WITH A CHANCE FOR A LIGHT RAIN SHOWER OR SNOW SHOWER IN
THE SOUTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NDZ018>023-025-031>037-041-042-045>048-050-051.

SNOW AND BLOWING SNOW ADVISORY UNTIL NOON MDT TODAY FOR NDZ040-
043-044.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
NDZ040-043-044.

&&

TSW/VJ
Hazardous weather outlook, May 2, 4:50 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT FRI MAY 2 2008

NDZ001>005-009>013-017-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
450 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>023-025-031>037-041-042-045>048-050-051-031000-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
450 AM CDT FRI MAY 2 2008 /350 AM MDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY AND EARLY THIS EVENING FOR
NORTH TO NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ040-043-044-031000-
SLOPE-BOWMAN-ADAMS-
350 AM MDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THIS MORNING...AND
AND WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING.
RAIN AND SNOW CAN BE EXPECTED THIS MORNING. 1 TO 2 INCHES OF
ADDITIONAL SNOW CAN BE EXPECTED THIS MORNING. IN ADDITION...STRONG
NORTH WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 45 MPH COULD CAUSE
BLOWING SNOW IN SOME AREAS. THE RAIN AND SNOW WILL CHANGE TO RAIN
IN THE LATE MORNING...THEN END IN THE AFTERNOON. THE WINDS WILL
DIMINISH BELOW ADVISORY CRITERIA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:40 AM CDTWind AdvisoryBISAdams, Bowman, Slope16 hr

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.